Wisconsin, 2007

Hail and Damaging Winds in Wisconsin, June 20, 2007

June 20, 2007 · NWS GRB · 46 events in 15 counties and zones

A cold front that moved from northwest to southeast across Wisconsin triggered thunderstorms in unstable air ahead of it. The southeast-moving storms produced copious amounts of large hail, up to golf ball size, high winds that downed trees and power lines, and a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front that moved from northwest to southeast across Wisconsin triggered thunderstorms in unstable air ahead of it. The southeast-moving storms produced copious amounts of large hail, up to golf ball size, high winds that downed trees and power lines, and a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 20, 12:45 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 20, 12:45 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
145 PM CDT WED JUN 20 2007

.SHORT TERM...TONIGHT AND THURSDAY...MAIN FOCUS IS ON SVR TSTMS THIS
AFTERNOON/EVENING.

COMBINATION OF MODERATE INSTABILITY...STRONG SHEAR AND DYNAMIC FORCING
WILL GENERATE SCT SVR TSTMS WITH DAMAGING WIND AND LARGE HAIL THIS
AFTERNOON AND EVG. EXPECT THE FOCUS TO BE PRIMARILY OVER C/EC WI AFTER
00Z. TSTMS SHOULD SHIFT SOUTH OF THE FA LATER THIS EVG...WITH A LULL IN
THE ACTIVITY LATE TONIGHT INTO THURSDAY MORNING. HAVE ADDED A CHC OF
TSTMS BACK INTO THE FCST OVER C/EC WI THURSDAY AFTERNOON...AS ELEVATED
INSTABILITY NORTH OF THE STALLED FRONTAL BOUNDARY WORKS ITS WAY BACK
INTO THE AREA.

GUIDANCE TEMPERATURES LOOK REASONABLE.

.LONG TERM...THURSDAY NIGHT THRU NEXT WEDNESDAY. MEDIUM RANGE MODELS IN
REASONABLE AGREEMENT THROUGH THIS FORECAST PERIOD. THE ECMWF IS STRONGER
THAN THE UKMET AND GFS WITH AN UPPER LOW PASSING TO OUR SOUTHWEST FRIDAY
NIGHT. THE NORTHWEST UPPER FLOW ARGUES FOR GENERALLY DRY WEATHER UNTIL
THE UPPER FLOW FLATTENS EARLY NEXT WEEK.

.AVIATION...A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE LATE
AFTERNOON AND EARLY EVENING. STRONG THUNDERSTORMS WITH HAIL AND GUSTY
WINDS ARE POSSIBLE...BUT ACTIVITY WILL BE SCATTERED. THE FRONT WILL
CLEAR THE AREA BETWEEN 00Z AND 03Z...AND THEN IT WILL BE VFR THE REST OF
TONIGHT AND THURSDAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 20, 10:15 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1115 AM CDT WED JUN 20 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1115 AM CDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER THE ENTIRE FORECAST AREA THIS
AFTERNOON...AND OVER PORTIONS OF CENTRAL AND EAST CENTRAL WISCONSIN
THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS OVER THE ENTIRE
FORECAST AREA...ESPECIALLY FROM 3 PM TO 9 PM. THE PRIMARY THREAT WILL
BE DAMAGING WIND GUSTS OVER 60 MPH AND HAIL UP TO GOLF BALL SIZE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL WISCONSIN THURSDAY
NIGHT AND ACROSS THE ENTIRE REGION FRIDAY NIGHT. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL AND FAR
NORTHEAST WISCONSIN SUNDAY NIGHT AND MONDAY...AND ACROSS THE ENTIRE
REGION MONDAY NIGHT AND TUESDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ521-522-541>543-564-211100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1115 AM CDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS
A SLIGHT RISK OF SEVERE STORMS WITH GUSTY WINDS AND LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING OVER THE
BAY OF GREEN BAY...AND THE LAKE MICHIGAN WATERS ADJACENT TO DOOR COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE LAKE MICHIGAN WATERS FRIDAY NIGHT.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE NORTH OF STURGEON BAY SUNDAY NIGHT
AND MONDAY...AND ACROSS THE ENTIRE REGION MONDAY NIGHT AND TUESDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

KIECKBUSCH
WEATHER.GOV/GREENBAY

The radar

The Marquette radar (KMQT), 126 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

35 hail, 10 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Forest

When
June 20, 2:15 PM CST
Where
Forest County, Alvin
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
45.820, -88.830

Hail, Florence

When
June 20, 2:30 PM CST
Where
Florence County, Spread Eagle
Measured
0.75 in hail
Reported by
Public
Coordinates
45.880, -88.130

Hail, Oneida

When
June 20, 2:35 PM CST
Where
Oneida County, Woodboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.600, -89.550

Thunderstorm Wind, Vilas

When
June 20, 2:35 PM CST
Where
Vilas County, Eagle River
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.920, -89.250

Power lines down.

Hail, Lincoln

When
June 20, 3:02 PM CST
Where
Lincoln County, Irma
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.350, -89.670

Hail, Forest

When
June 20, 3:13 PM CST
Where
Forest County, 5 mi N of Argonne to 3 mi N of Argonne
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.742, -88.880

Hail, Oneida

When
June 20, 3:15 PM CST
Where
Oneida County, Mc Naughton to Lake Tomahawk
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.730, -89.550

Nickel to quarter size hail fell in the McNaughton and Lake Tomahawk areas.

Hail, Lincoln

When
June 20, 3:20 PM CST
Where
Lincoln County, 3.59 mi SSE of Doering
Measured
0.75 in hail
Reported by
Public
Coordinates
45.180, -89.450

Hail, Langlade

When
June 20, 3:30 PM CST
Where
Langlade County, 11 mi W of Antigo
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
45.150, -89.376

Half inch to golf ball size hail.

Hail, Marinette

When
June 20, 3:30 PM CST
Where
Marinette County, 1 mi W of Crivitz
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.230, -88.040

At intersection of Highways A and W.

Hail, Oneida

When
June 20, 3:40 PM CST
Where
Oneida County, 1 mi N of Rhinelander
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.645, -89.420

Hail, Marinette

When
June 20, 3:59 PM CST
Where
Marinette County, Wausaukee
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.370, -87.950

Thunderstorm Wind, Marinette

When
June 20, 4:00 PM CST
Where
Marinette County, 3 mi SE of Wausaukee
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
45.339, -87.906

Numerous trees and power lines down near the intersection of Highways 180 and XX. Trees fell on a house and garage, causing damage.

Hail, Marinette

When
June 20, 4:11 PM CST
Where
Marinette County, 8 mi SW of Mc Allister
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.248, -87.836

Hail, Shawano

When
June 20, 4:13 PM CST
Where
Shawano County, 1 mi NE of Bowler
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.880, -88.956

Hail, Marathon

When
June 20, 4:24 PM CST
Where
Marathon County, 3 mi N of Athens
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.073, -90.080

Thunderstorm Wind, Door

When
June 20, 4:29 PM CST
Where
Door County, 2 mi N of Sister Bay to 1 mi NW of Sister Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.209, -87.120

Several trees were uprooted.

Hail, Marinette

When
June 20, 4:30 PM CST
Where
Marinette County, 1 mi W of Crivitz
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.230, -88.040

Hail, Marathon

When
June 20, 4:38 PM CST to 4:40 PM CST
Where
Marathon County, 1 mi S of Rib Falls to 2 mi W of Marathon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.956, -89.900

Hail, Marathon

When
June 20, 4:54 PM CST to 4:56 PM CST
Where
Marathon County, Marathon to 9 mi W of Rothschild
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
44.920, -89.830

Hail, Marinette

When
June 20, 4:59 PM CST
Where
Marinette County, 4 mi N of Peshtigo
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.108, -87.750

At Highway 64 and Bagley Road.

Hail, Marathon

When
June 20, 5:07 PM CST
Where
Marathon County, Rothschild
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.880, -89.450

Hail, Marathon

When
June 20, 5:15 PM CST
Where
Marathon County, 5 mi SE of Marathon
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
44.869, -89.758

Thunderstorm Wind, Door

When
June 20, 5:34 PM CST
Where
Door County, 1 mi SW of Sturgeon Bay
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.820, -87.394

Tree uprooted and landed on wires.

Hail, Door

When
June 20, 5:35 PM CST to 5:37 PM CST
Where
Door County, Sturgeon Bay to 4 mi E of Sturgeon Bay
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.830, -87.380

Hail, Waupaca

When
June 20, 6:05 PM CST
Where
Waupaca County, Northland
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.600, -89.200

Funnel Cloud, Marathon

When
June 20, 6:20 PM CST
Where
Marathon County, 5 mi W of Athens
Reported by
Amateur Radio
Coordinates
45.030, -90.182

Thin rope funnel.

Hail, Lincoln

When
June 20, 6:49 PM CST
Where
Lincoln County, 1 mi N of Merrill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.194, -89.680

Thunderstorm Wind, Lincoln

When
June 20, 6:52 PM CST to 7:00 PM CST
Where
Lincoln County, Merrill
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.180, -89.680

Many trees and power lines down.

Hail, Lincoln

When
June 20, 6:58 PM CST
Where
Lincoln County, 7 mi W of Merrill
Measured
1.25 in hail
Reported by
Public
Coordinates
45.180, -89.824

Hail, Lincoln

When
June 20, 7:08 PM CST
Where
Lincoln County, Merrill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.180, -89.680

Thunderstorm Wind, Langlade

When
June 20, 7:25 PM CST
Where
Langlade County, Antigo
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.150, -89.150

Trees were blown down and a roof was torn from a shed.

Hail, Langlade

When
June 20, 7:26 PM CST
Where
Langlade County, Antigo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.150, -89.150

Hail, Lincoln

When
June 20, 7:32 PM CST
Where
Lincoln County, 9 mi WSW of Merrill
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.130, -89.850

Hail, Brown

When
June 20, 7:39 PM CST
Where
Brown County, 1 mi SE of Suamico
Measured
1 in hail
Reported by
Public
Coordinates
44.620, -88.036

Hail, Lincoln

When
June 20, 7:44 PM CST
Where
Lincoln County, 7 mi W of Merrill
Measured
0.75 in hail
Reported by
Public
Coordinates
45.180, -89.824

Hail, Marathon

When
June 20, 7:45 PM CST
Where
Marathon County, 8 mi N of Wausau
Measured
1 in hail
Reported by
Public
Coordinates
45.086, -89.630

Hail, Menominee (C)

When
June 20, 7:45 PM CST
Where
Menominee (C) County, Neopit
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.980, -88.820

Thunderstorm Wind, Oconto

When
June 20, 8:00 PM CST
Where
Oconto County, 1.2 mi SW of Chase
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.688, -88.187

Large tree down in Town of Chase.

Hail, Shawano

When
June 20, 8:10 PM CST
Where
Shawano County, Pulcifer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.850, -88.350

Hail, Oconto

When
June 20, 8:17 PM CST
Where
Oconto County, Gillett
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.880, -88.320

Thunderstorm Wind, Oconto

When
June 20, 8:17 PM CST
Where
Oconto County, Gillett
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.880, -88.320

Trees were knocked down by 70 mph winds, estimated by fire department personnel.

Thunderstorm Wind, Oconto

When
June 20, 8:30 PM CST
Where
Oconto County, 3 mi E of Gillett
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.880, -88.259

Wind downed 18 inch diameter oak tree.

Hail, Door

When
June 20, 8:52 PM CST
Where
Door County, 6 mi SW of Sturgeon Bay
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.769, -87.466

Thunderstorm Wind, Calumet

When
June 20, 10:00 PM CST
Where
Calumet County, Potter
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.120, -88.100

Several trees were snapped off 15 feet above the ground.

Hail, Marathon

When
June 20, 10:50 PM CST
Where
Marathon County, Wausau
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.970, -89.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41395, 42031, 41396, 41434, 41397, 41398, 41399, 40760, 41400, 42034, 41402, 41404, 41435, 41405, 41406, 41407, 41436, 41401, 41408, 41411, 41413, 41414, 41415, 41438, 41416, 41417, 41393, 41419, 41439, 41420, 41421, 41441, 41423, 41424, 41425, 41426, 41427, 42036, 41442, 41428, and more.